Prescription drugs can be a priceless gift to help treat certain illnesses. However, use of some medications can have unwanted side effects on your oral health. Problems linked to certain medications include tooth decay, gum sensitivity and many more. Some of the medications can also hamper the production of saliva in your mouth, ultimately causing dry mouth. The most common oral health problems caused by medications are as follows:
- Dry mouth
Medications for high blood pressure like Antihistamines, angiotensin-converting enzyme inhibitors, diuretics and CCB (calcium channel blockers) can cause dry mouth due to the decrease of saliva. Lesser secretion of saliva in mouth can cause inflammation of soft tissue, infection and pain. Antacids and Parkinson’s disease medication can also cause dry mouth. To help with this, you can chew sugarless gum and drink loads of water to increase the secretion of saliva.
- Overgrowth in Gum Tissue
Gum tissue overgrowth can also be a side effect of prescription medications. This is most frequently found with use of immunosuppressant drugs and anti-seizure medications. Certain blood pressure medications carry this side effect as well. The calcium channel blockers can be linked with gum tissue overgrowth. If this happens to you, discuss possible treatment plans with a dentist, such as the professional team at HSM Dental Group.
- Soft-Tissue Reactions
Certain medications suggested for controlling blood pressure and oral contraceptives can cause soft tissue reaction. Some chemotherapeutic medications can cause soft tissue discoloration or inflammation. Talk with your dentist about ways to counteract this problem.
- Abnormal Bleeding
Aspirin and anticoagulants can also cause abnormal bleeding in your gums. These types of medications are frequently used in the treatment plan for heart patients and are a very vital part of treatment to prevent blood clots. Try to be extra gentle when brushing your teeth, flossing or cleaning your teeth.
- Tooth Discoloration
Tetracycline can permanently stain teeth! Do Not take tetracycline if you’re pregnant because it can severely stain the teeth of your unborn child. If you already have stained teeth from tetracycline, consider bonding procedures. Talk with you dentist about the best options to whiten your teeth.
Sometime consuming multiple rounds of antibiotics or steroids can cause thrush. Thrush is caused by the fungus Candida. It is also called as oral yeast infection. It appears as a white lesion and occurs in the mouth and over the tongue. Discuss this situation with your dentist. Sometimes antifungal mouthwash can help this situation.
- Bone Loss
Corticosteroids such as prednisone can adversely affect your jawbones, making them weaker. Some of the common symptoms are swollen jaw or gums or numbness in the jaw. For example the drug Bisphosphonate, which treats osteoporosis, can cause damage to the jawbone. Although rare, this happens when a reaction called osteonecrosis of the jawbone occurs. Consult your doctor for a non-steroidal anti-inflammatory drug or an antibiotic that will help reduce your bone loss.
- Altered Taste
Some particular drugs can cause alter your mouth’s taste. Antibiotics and nervous system stimulants are examples of those drugs that can make your mouth’s taste metallic or bitter. You may notice a different taste of some certain foods. Medications such as cardiovascular drugs and CCB (calcium channel blockers) are also responsible behind altered tastes. If this happens to you, discuss this with your doctor to investigate a change your medication.
- Risk of Cavities
Many medications given to children contain a high amount of sugar. These medications can cause cavities in children. Antacid tablets, cough drops, chewable tablets, vitamins and antifungal agents are some of those medicines with high sugar content.
Discuss this with your Pediatrician and request medications that are lower in sugar.
If you have questions and concerns about the oral affects of any medication you are taking, please call HSM Dental Group at (561) 232-2070 and discuss it with your dental professionals.